From Hong Kong:
My daughter, age six, has had type 1 diabetes for around seven months. She is currently under fairly poor control. Her A1c at diagnosis was 12.6. Three months later, it was 8.4 and six months after diagnosis, it was up to 9.5. She takes seven units of Lantus before breakfast and anything from one and a half to two and a half units of NovoRapid with breakfast, lunch and dinner. She has breakfast at 7 a.m. and then goes to school with low carbohydrate snacks in the morning until lunch at 1 p.m. She then has a snack at 3 p.m., dinner at 5 p.m. and a supper of porridge oats at 7 p.m.
At the moment, she is running high and we can't seem to break the cycle. An example today, was 10.8 mmol/L [194 mg/dl] on waking, then seven units of Lantus and two units of NovoRapid with breakfast. Pre-lunch, her blood sugar was 15.0 mmol/L [270 mg/dl] and she got two units of NovoRapid. Dinner was at 5:30 p.m. and she was 22.8 mmol/L [410 mg/dl] so, for first time ever, she got three units of NovoRapid. This is a fairly typical day, although the pre-dinner reading would tend to be lower, maybe 17.0 mmol/L [306 mg/dl].
She is a very active and otherwise healthy six year old, but we are concerned that she is never really getting below 10.0 mmol/L [180 mg/dl] consistently. Should we perhaps be looking to change her Lantus or are we simply not giving enough NovoRapid? If she is already 15.0 mmol/L [270 mg/dl] and then about to have dinner of, say pasta with meat sauce, how many units would be realistic? Is there more of a formula we should be using for NovoRapid, like half a unit to reduce her blood sugar so many mmol/L and should we be counting carbohydrates per meal more carefully?
Finally, after only seven months since diagnosis should we be concerned that her last A1c, in December, was 9.5 or should we be content to go by trial and error for the first year until we get her insulin dosage right?
It is the policy of our web site not to give detailed advice about insulin doses because this is a matter for local discussion with all of the requisite information available. However, seven months into diabetes, I would expect a six year old to be on a bit more insulin than your daughter. It is also important to balance the basal (Lantus) and bolus (NovoRapid) properly. Looking at the results, it seems that both types require an increase. I don't think you should worry because it is often a prolonged process of trial and error to get things on an even keel. Frequent contact and advice from your team is necessary. Ask them for written advice on dose adjustment. Once things have settled, it should be possible to get a rough idea of how much NovoRapid your daughter needs for each 10 g of carbohydrate in a meal or snack.
As a Scot, I'm impressed she eats porridge at bedtime as this is an excellent choice of a starchy, long lasting carbohydrate.
[Editor's comment: In his book, Using Insulin, John Walsh describes how to determine one's correction factor."The 1800 Rule" estimates the point drop in mg/dl per unit of NovoLog (NovoRapid). You divide 1800 by the TDD (total daily dose of insulin). For your daughter, the average daily dose seems to be about 13.5. 1800/13.5=133, so 1 unit of NovoRapid would lower her blood sugar about 135 mg/dl (7.5 mmol/L]. Keep in mind that this is an ESTIMATE and your child may still be in her honeymoon, which means her pancreas might still be producing insulin. To be on the safe side, you might want to use half units of NovoRapid for corrections to determine how much your daughter's blood sugar will drop.
You may also want to discuss, with your endocrinologist, the appropriate amount of NovoRapid for your daughter's snacks. The doctor should be able to advise you on amounts of insulin per number of carbohydrates consumed. In general, people using Lantus and a rapid acting insulin, take rapid acting insulin for snacks, as well as meals, unless they contain few or no carbohydrates, such as cheese other protein. BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.